Georgia, 2009Tornado and Hail in Georgia, October 15, 2009
October 15, 2009 · NWS FFC · 2 events in 1 county or zone
A stationary front was located across the northern Gulf of Mexico. A fast westerly flow aloft was present across the region with a broad upper trough evident across the mid-south region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across the northern Gulf of Mexico. A fast westerly flow aloft was present across the region with a broad upper trough evident across the mid-south region. An unusually warm, moist air mass was present across central and south Georgia. The upper trough combined with the unstable, moist atmosphere to result in thunderstorm development during the afternoon and evening. One of the storms became severe and produced severe hail and an isolated tornado in the central Georgia county of Sumter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 15, 5:20 PM EST, 30 minutes earlier.
Area forecast discussion, Oct 15, 5:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT THU OCT 15 2009
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS IN AGREEMENT WITH AN UPPER TROUGH DEEPENING OVER THE EASTERN
U.S. THROUGH SATURDAY. THE ASSOCIATED COLD FRONT STILL TO OUR NORTH
AND WEST WILL MOVE THROUGH THE CWA TONIGHT TAKING THE PRECIP WITH
IT. MUCH COLDER AIR WILL MOVE INTO THE STATE FRIDAY THROUGH
SATURDAY. THERE APPEARS TO BE ENOUGH MOISTURE AT H8 BEHIND THE
SYSTEM TO PRODUCE ISOLATED SHOWERS OVER THE MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT. TEMPERATURE ALOFT SHOULD BE COLD ENOUGH THAT
IN THE HIGHER ELEVATIONS SOME OF THE RAIN SHOWERS COULD BE MIXED
WITH SNOW SHOWERS HOWEVER NO ACCUMULATION IS EXPECTED AS GROUND
TEMPERATURES WILL REMAIN ABOVE FREEZING. GUIDANCE TEMPS LOOK ON
TRACK AND ARE ACCEPTED.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ONLY CHANGE NOTED WAS THAT THE SYSTEM MOVING INTO THE SOUTHEAST
BY MID WEEK HAS SLOWED DOWN WHICH BOTH THE GFS/ECMWF INDICATE. WILL
TAKE OUT PRECIP ON WEDNESDAY NIGHT AND LEAVE IT IN ON THURSDAY.
OTHERWISE NO CHANGES ARE PLANNED ON THE LONG TERM.
&&
.AVIATION...
BAND OF STRONG CONVECTION ALREADY MOVING SOUTH OF THE TAF SITES
SHOULD NOT BE AN ISSUE FOR THIS FORECAST PERIOD. MVFR TO IFR
CONDITIONS WILL PREVAIL AT THE BEGINNING OF THIS FORECAST PERIOD.
IFR TO LIFR CONDITIONS WILL DEVELOP ACROSS THE MAJORITY OF THE
FORECAST AREA BY 06Z. CONDITIONS WILL BEGIN IMPROVING AFTER 14Z WITH
MAINLY UNLIMITED VISIBILITY AND MVFR CEILINGS BY 18Z. WINDS WILL BE
SHIFTING TO A MORE WESTERLY DIRECTION ACROSS THE FORECAST AREA AS A
COLD FRONT SWEEPS ACROSS FROM NORTHWEST TO SOUTHEAST. WIND SPEEDS
WILL INCREASE BEHIND THE FRONT WITH 10 TO 15 KT SUSTAINED WINDS
AREAWIDE BY 14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 50 62 42 58 39 / 40 10 0 10 5
ATLANTA 50 59 41 55 40 / 40 0 0 0 5
BLAIRSVILLE 44 54 36 50 33 / 20 20 20 20 20
CARTERSVILLE 47 58 40 55 36 / 30 10 0 10 5
COLUMBUS 60 68 45 61 42 / 70 5 0 0 5
GAINESVILLE 48 60 41 54 39 / 30 10 5 10 10
MACON 57 71 45 61 41 / 70 5 0 0 5
ROME 49 59 42 55 36 / 30 10 10 10 5
PEACHTREE CITY 50 62 40 56 36 / 50 0 0 0 5
VIDALIA 62 71 48 61 45 / 60 20 0 0 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17
Hazardous weather outlook, Oct 15, 9:15 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT THU OCT 15 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT THU OCT 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEDGE OF HIGH PRESSURE EXTENDING INTO GEORGIA WILL BEGIN TO WEAKEN
ITS GRIP AS A COLD FRONT PUSHES INTO NORTH GEORGIA BY LATE
AFTERNOON... THEN ACROSS CENTRAL GEORGIA THIS EVENING.
.PRIMARY HAZARDS...
THE MORE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING WILL BE GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON
LINE. WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON OR EVENING.
.DISCUSSION...
A WEDGE OF COOL...STABLE AIR WILL REMAIN OVER NORTH AND MUCH OF
CENTRAL GEORGIA INTO EARLY AFTERNOON. THIS WILL HELP LIMIT THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY... EXCEPT ACROSS THE
FAR SOUTHERN PORTIONS OF CENTRAL GEORGIA...WHERE WEAK INSTABILITIES
WILL DEVELOP DURING THE AFTERNOON AND EVENING...WITH CAPES OF 500 TO
1000 EXPECTED IN AN ENVIRONMENT CHARACTERIZED BY MODERATE VERTICAL
WIND SHEAR. THIS MAY RESULT IN A FEW STRONG STORMS WITH GUSTY
WINDS... GENERALLY DEVELOPING AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS NORTH AND CENTRAL GEORGIA FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Oct 15, 3:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT THU OCT 15 2009
GAZ066-067-078-152100-
436 PM EDT THU OCT 15 2009
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN HARRIS...
TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT...
AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF JONES CROSSROADS...MOVING EAST AT
40 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS...TROUP AND MERIWETHER COUNTIES THROUGH 500 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNONVILLE...LONG
CANE...WHITESVILLE-PINE LAKE...SMITHS CROSSROAD...BAUGHS
CROSSROADS...JONES CROSSROADS...HAMILTON...STOVALL...PINE
MOUNTAIN-CALLAWAY GARDENS...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT
STATE PARK AND DURAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Oct 15, 5:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT THU OCT 15 2009
GAZ091-092-103-104-152300-
631 PM EDT THU OCT 15 2009
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER...
WEBSTER...SCHLEY AND MARION COUNTIES UNTIL 700 PM EDT...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING EAST AT 45 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER...SCHLEY AND MARION COUNTIES THROUGH 700 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEMINOLE...DUMAS...
PRESTON...CHURCH HILL...DRANEVILLE...PLAINS...FRIENDSHIP...CONCORD...
SHILOH...AMERICUS...BUMPHEAD AND LA CROSSE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Hail, Sumter
- When
- October 15, 5:50 PM EST to 5:58 PM EST
- Where
- Sumter County, 1 mi WNW of Americus to 1 mi ESE of Americus
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.075, -84.246
The Sumter County Sheriff observed quarter-sized hail in the Americus area.
Tornado, Sumter
- When
- October 15, 6:00 PM EST to 6:08 PM EST
- Where
- Sumter County, 1.17 mi W of Maddox to 0.96 mi ESE of Maddox
- Rating
- EF1
- Path length
- 2.11 mi
- Path width
- 100 yd
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 32.000, -84.250
The Sumter County Emergency Management Director confirmed that an EF1 tornado touched down and tracked a little over two miles across the southern part of the county. The tornado touched down approximately five miles south of Americus near U.S. Highway 19. A grocery store on U.S. Highway 19, just south of McLittle Bridge Road, suffered a collapsed wall and roof damage. A large tree also fell on a forestry building near the location. A nearby home also suffered minor damage. The tornado continued to a point approximately 5.5 miles southeast of Americus or near Georgia Highway 377. Approximately 50 to 100 trees were uprooted along the path of the tornado. Some power lines were also down along the path of the tornado.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Louisiana, October 15 to 31, 2009$1.0 million · 1 event
- Flood in Arkansas, October 15 to 31, 2009$1.0 million · 1 event
- Tornado and Flash Flooding in Louisiana, October 15, 2009$575,000 · EF0 · 8 events
- Damaging Wind and Lightning Strike in Oklahoma, October 15, 2009$25,000 · 52 kt wind · 3 events
- Coastal Flood and High Surf in New Jersey, October 15 to 18, 200914 events
- Strong Wind in New Jersey, October 15, 2009$14,000 · 6 events
- Winter Storm in Pennsylvania, October 15 to 16, 200910 events
- Flash Flooding and Damaging Winds in Louisiana, October 15, 200953 kt wind · 8 events
- Winter Weather in Pennsylvania, October 15 to 16, 20098 events
- Hail and Damaging Winds in Mississippi, October 15, 2009$1,000 · 52 kt wind · 6 events
- Coastal Flood and High Surf in Delaware, October 15 to 19, 20094 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 15 to 16, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203951, 203952.